Case 29: Bronchospasm – An Unusual Cause
A 4 year old child, 24 kg, is scheduled for a diagnostic upper endoscopy. Her major complaint is intermittent vomiting of unknown cause. Her medical history is significant for asthma. She takes nebulized albuterol, but only when needed. On physical exam you find nothing wrong and her lungs are clear to auscultation. On the day of surgery she is treated prophylactically with 2.5 mg nebulized albuterol and oral midazolam is given with good effect. At the patient’s request an inhalation induction is performed using sevoflurane (up to 8% inhaled concentration) and 50% N2O in oxygen. The patient falls asleep and an oral airway is inserted and positive-pressure ventilation is instituted by bag-mask ventilation with peak airway pressures of approximately 20 cm H2O. You establish IV access and administer Lidocaine 36 mg (1.5 mg/kg) to prevent reflex bronchoconstriction caused by among other things endotracheal intubation . Immediately after the lidocaine, the patient develops diffuse bilateral expiratory wheezes and a dramatic increase in peak inspiratory pressures. You discontinue N2O and ventilate with sevoflurane in 100% oxygen. The oxygen saturation remains at 100% and the vital signs remain stable. No rashes or other signs of anaphylactic or anaphylactoid reactions are seen.
KeywordsBronchospasm Intravenous lidocaine Asthmatics